Join 3,551 readers in helping fund MetaFilter (Hide)


What kind of a headache can't be treated by morphine?!
July 24, 2009 8:55 AM   Subscribe

[CancerFilter] Fighting leukemia is bad enough, so WTF with this headache?!

My late-30s sister is enduring her second attempt to rid her body of leukemia. She's been in the hospital for 2 weeks and has gone thru her first round of chemo. Now, she's picked up an infection that is spiking her temperature (up to 103), giving her a cough, the chills and the sweats, but the worst is the headache.

She has had a TERRIBLE headache - migrane-esqe if you will. The hospital has given morphine, demerol, and percocet and nothing has worked to take the pain away. She usually has headaches, but this infection has made it almost unbearable.

I know YANAD/Oncologist, but does anyone have any experience with this? Or any possible idea of why the headache is so bad and untreatable? Also, is it dangerous to be pumping her full of all these painkillers?
posted by buzzkillington to Health & Fitness (10 answers total)
 
Does her oncologist know the morphine, demerol and percocet are not working? Is she inpatient right now? Then talk to the docs when they round or talk to her RN NOW so he/she can tell the oncologist who can then try something else OR consult a pain specialist. It is not dangerous to be pumping her full of painkillers if it's within the doctors' recommendation. Especially if it's the pain doctor. Ask them about this when they are there in the room rounding.

Sometimes caffeine works for migraine like headaches as a temporary fix. Does she drink coffee or soda? Couldn't hurt to try some while she's waiting if it's within her doctor's/nurse plan of care.

If she's not inpatient right now does she have perimeters to go the the ER for temps of 103? Call the outpatient clinic talk to the outpatient RN for her oncologist about this.

Hope she feels better soon. Your support and advocacy for your sister is very important for her care. Hang in there.
posted by dog food sugar at 9:20 AM on July 24, 2009


Well, obviously IANYO (I am not your oncologist), but when my daughter was on chemo we had a HORRIBLE time keeping fluids in her due to lack of appetite and constant nausea. Is it possible she is dehydrated?

Also, horrible headaches can be a symptom of many chemotherapy drugs (and of Zofran/Ondansetron, given for nausea, with 27% of patients reporting headache). If she is getting Zofran for nausea, perhaps ask about tapering that off and adding something else instead. Have they tried sedatives at all, like Ativan? That frequently seemed to help my daughter with chemo and infection-related discomfort AND nausea, and allowed us to lay off the Zofran sometimes.

If the doctors are prescribing the painkillers, I would rely on their judgment that it is safe. I know different people trust doctors to different degrees, but our oncologists never led us astray. Ask lots of questions though, and get them to talk about their reasoning. Sometimes that team approach can really help.

Also, consider calling in whatever her docs call the quality of life team - sometimes they have extra insight on pain issues. I presume she is inpatient, because 7 days post-chemo would be low ANC time, especially with an infection.
posted by bunnycup at 9:27 AM on July 24, 2009


Let me clarify - I not just not YOUR oncologist, I am not an oncologist at ALL. I did however live in a cancer hospital from August 2008 to January 2009, watching over my daughter's almost-daily chemo regimen. So you are not hearing medical advice from me, just the tips and tricks that worked for us (with an entirely different cancer dx, and a baby).
posted by bunnycup at 9:29 AM on July 24, 2009


Thanks, Dog.

She is inpatient, I have yet to see the doctor today (I am filling in for her husband at the moment,) so I will bring this up with her. The RNs all know what she is getting and that it's not working, but they keep trying and are administering the painkillers on a 2-hr and 6-hr schedule. The only respite seems to be if/when the drugs put her to sleep. I thought about the caffeine idea, too, which I think would be worth a try if allowed. I know that usually works for me.

I am just sittin bedside at the hospital and thought I would reach out to the mefi community for a little advice. Your support is much appreciated!
posted by buzzkillington at 9:31 AM on July 24, 2009


I am a migraine sufferer and do NOT take well to any kind of opiate AT ALL. They make me unable to sleep and I just feel like I'm levitating in the hospital bed (was there a few months ago).

Hospitals usually have the horse-pill sized Tylenol. Something like that might actually help more than the painkillers she is on.

Your sister should explain how her head feels to her docs. For example, when I get migraines, it feels more like theres too much blood moving too fast around my brain, so something that either slows my heart rate or constricts blood vessels relieves me much more than a painkiller. Headaches are very individual things, making them difficult to treat.
posted by WeekendJen at 9:41 AM on July 24, 2009


bunnycup is absolutely right that zofran can cause headaches, especially if it's given IV and dripped too quickly. I also agree with her suggestion to consult quality of life, also called palliative or symptom management. Controlling symptoms, addressing quality of life issues like this put her in a better position to get through this.

The amount of narcotics cancer patients get can seem excessive at times. Know that, especially while inpatient, those drugs are monitored closely by the doctor who prescribed them, the pharmacist who fills it, and the nurses who give it. It helps us all when family lets us know if they notice unusual behavior changes that are harder for the pros to see who don't know the patient so personally. So watch for that and report it to the RN if you notice anything.

Thank you for being there with her as she goes through this. Good luck to you both.
posted by dog food sugar at 9:50 AM on July 24, 2009


Few questions (as an oncologist):

- AML or ALL?
- What did she get for chemo, and when?
- What are her platelets? Is she safe to do a lumbar puncture on to see whether or not this is either CNS infiltration of leukemia or meningitis?

Happy to help via MeMail.
posted by scblackman at 9:57 AM on July 24, 2009 [1 favorite]


Thanks everyone. You all have no idea how big a role MeFi is playing in the effort to maintain my sanity.

I just spoke to her doctor, who thinks the headache is probably due to the infection (although I def. think dehydration may play some role) and said we can manage it by trying other pain meds until she's over the infection. Doc is also unconcerned about amount of painkillers, so I am too.

Since I've just taken over for my bro-in-law, I am unsure about the latest details, most of them, for that matter, including the Zofran, but will ask the RN about it.

scb - it's AML, not sure what she got for her chemo, which started on the 12th, I believe. Also unsure of platelets, but Doc says sis shows no signs of meningitis.

Thanks to all with advice on pain management - I will look into it here at the hospital and hopefully with the aid of those experts and some different drugs hopefully this won't go on too much longer.

Cancer sux.
posted by buzzkillington at 11:31 AM on July 24, 2009


Cancer sux.

Truer words have never been spoken. I've never been on the patient end of it, but I know your sister is lucky to have a good advocate watching over her, helping and trying to take some of the worries off of her shoulders. Keep close with the nurses - they are your first line of allies and in my experience, take patient comfort very, very, very, VERY seriously.
posted by bunnycup at 11:43 AM on July 24, 2009


I just got a prescription for a new migraine drug called Treximet. I have no idea if it would be of any use to your sister but I throw it out there just in case. It's worked for me when nothing else has, but I just have plain headaches, not all the tribulations that your poor sister is dealing with. As I said, it's a new drug so if nothing else works, maybe you can run it by her doctors. Cancer indeed sucks and I wish you and your family better days ahead.
posted by Kangaroo at 4:32 PM on July 24, 2009


« Older Is it possible to derive a mat...   |  Recommendations for recent fic... Newer »
This thread is closed to new comments.